Ask a doctor

Allergy or True Long-term Swelling After Restylane?

After injections of Restylane in the N/L folds, the lower face swelled, but when it was also injected under the eyes, the lower face became extremely distorted. People stare, especially in the aft/evening, when it swells more. It's been a year. There is a feeling of pain/pressure around the mouth and little balls have formed under the skin. It looks similar to Farrah Fawcett's issue. The doctor acknowledged the problem but that he hasn't seen anything like it. Is there a specialist who can help?

Doctor Answers (5)

Dr. Tim Flynn in Cary NC could help you

+2

Sounds to me like you have had perhaps too much Restylane®, and perhaps also you are having a reaction to it.

Dr. Tim Flynn in Cary NC is a leading authority on HA fillers, so I would drive up to Cary and see Dr. Flynn if I were you. Like most of the leading injectors of HA fillers, Dr. Flynn keeps hyaluronidase in stock, and knows how to use it effectively.

Best wishes,

KCS

 


Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

Persistent Swelling After Restylane

+1

Swelling commonly occurs for the first 24 to 48 hours.  It’s unusual, but I’ve seen it last up to two weeks.  Swelling lasting up to one year is also rare, as the filler itself only lasts six to nine months.  There may be another medical problem going on.  You could have a biopsy done to confirm whether or not there is still product there or if it is something else causing this condition.  Another option is to melt the Restylane with hyaluronidase.

Timothy Jochen, MD
Palm Springs Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Allergy or True Long-term Swelling After Restylane?

+1

Best to see an Allergist in NC to try and diagnose this issuer. Restylane has a very very rare allergy issue, I have never seen. Best of luck. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

You might also like...

Hyaluronidase for Restylane reversal

+1
In my opinion you should have hyaluronidase injections. There is no reason not to have them at the first sign of a problem. I agree with a visit to Dr Flynn.

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Agree it sounds like too much filler not allergy.

+1

The great thing about the Restylane is that it can be broken down with an injectable enzyme called hyaluronidase.  This can be used by an experienced injector to remove the over fill.  Sorry you had this experience.  However, filler is not a commodity.  It is a service that requires experience, skill, and artistry to do well.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.